There are concerns for cannabis users as a mysterious illness impacting some people who use the drug over an extended period of time is on the rise.

7 Investigates recently spoke to local doctors and patients who are sounding the alarm.

For years, Alice Moon struggled with stomach pain. Among symptoms, she said she also experienced episodes of violent vomiting. 

“They became more frequent where it was once a week. Then it became almost every day,” Moon said.

After being misdiagnosed for two years, a doctor told Moon she may have Cannabinoid Hyperemesis Syndrome (CHS).

“All signs pointed to THC and CBD,” Moon said, referencing substances found in cannabis. 

CHS is a condition that affects some people who use cannabis over a long period of time. It causes the receptors in the brain and the gut to change, resulting in nausea and vomiting.

“The more cannabis use, the more and more nausea and vomiting you get,” said Dr. Sushrut Jangi, a gastroenterologist at Tufts Medical Center

Jangi and other doctors at Tufts Medical Center noticed a rise in cases of CHS. They began a study of patients admitted to the hospital from 2012 to 2021. They found that hospitalizations for CHS more than doubled after the state legalized cannabis products in 2016.     

A lot of patients, Jangi said, are younger college students.

“It’s a difficult diagnosis to make because the symptoms are very common — belly pain,” Jangi said. “It can be vague, nausea, vomiting that comes and goes. You have to make sure it’s not something else.”

The symptoms usually appear after more than a year of heavy cannabis use.

Speaking to 7’s Dave Puglisi, Moon said she does not want anybody to be afraid of their consumption. 

“I just want them to be aware of the potential side effects that could occur,” she said.

The Massachusetts Cannabis Control Board also wants consumers to be aware of potential side effects, with a spokesperson telling 7Investigates marijuana products in the state must carry a warning label that reads in part “This product has not been analyzed or approved by the FDA.”

“There is limited information on the side effects of using this product, and there may be associated health risks,” the required warning label continues. 

One day, Moon hopes the labels will specifically warn about CHS.

“A lot of people don’t believe that cannabis can cause these symptoms,” she said. “…We need awareness about this condition.

Jangi said cases of CHS are up nationwide. 

At Tufts, officials are working to expand their research to the rest of the state and beyond.

Jangi believes more studies are needed to determine all the health risks associated with marijuana use.

(Copyright (c) 2024 Sunbeam Television. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed.)

Join our Newsletter for the latest news right to your inbox